MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE
Catalog Number SEP5
Medical Device Problem Codes Stretched (1601); Physical Resistance (2578); Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/31/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the core wire was fractured approximately 173.0 cm from the proximal end of the pusher wire.The platinum wire was unwound but intact, and the bulb was intact with the platinum wire.The pusher wire had kinks in multiple locations.Conclusions: evaluation of the returned device revealed the core wire was fractured and the platinum wire was unwound, but the sep5 bulb was intact with the platinum wire and not separated from the rest of the sep5.Fracture of the core wire may have occurred due to forceful retraction of the sep5 against resistance, and allowed the platinum wire to unwind.The root cause of the resistance experienced by the physician could not be determined.Further evaluation revealed the pusher wire was kinked in multiple locations.This damage was likely incidental and may have occurred during packaging for return to penumbra.The cat5 mentioned in the complaint was not returned for evaluation.Penumbra separators are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the branchial artery using an indigo system separator 5 (sep5).During the procedure, the physician noticed that the tip of the sep5 was not moving in conjunction with proximal end of the sep5 within the indigo system aspiration catheter 5 (cat5); therefore the cat5 was removed with the sep5 inside.Upon removal, the physician found that the distal tip of the sep5 was stretched and unusable.The procedure was therefore completed using a new sep5.There was no report of an adverse effect to the patient.

Brand Name
INDIGO SYSTEM SEPARATOR 5
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6556026
Report Number3005168196-2017-00718
Device Sequence Number11011612
Product Code DXE
UDI-Device Identifier00814548016108
UDI-Public00814548016108
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/21/2019
Device Catalogue NumberSEP5
Device Lot NumberF70220
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2017
Initial Report FDA Received Date05/09/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR